Virginia, 2018

High Wind in Virginia, April 23, 2018

April 23, 2018 · NWS MRX · 1 event in 1 county or zone

Strong winds were generated across the higher terrain due to a strong pressure gradient between higher pressure east of the Appalachian crest and a deep low pressure system over the Mid South.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong winds were generated across the higher terrain due to a strong pressure gradient between higher pressure east of the Appalachian crest and a deep low pressure system over the Mid South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 23, 7:45 PM EST, 15 minutes earlier.

Area forecast discussion, Apr 23, 7:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
845 PM EDT Mon Apr 23 2018

.DISCUSSION...Forecast for this evening is on track with highest
pops across central and western sections of the viewing area as
deep moisture is encouraged into a pattern of scattered to
numerous showers. The greatest coverage will be over Southeast
Tennessee, Southwest North Carolina and on the Cumberland Plateau
with orographic enhancement. Winds in the higher terrain and
mountain wave leeward region still rather strong, so advisory and
warning remain in place through the early morning hours Tuesday.
Clouds, low level mixing and moist atmosphere will keep low
temperatures a little above normal in the lower and middle 50s

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 2 AM EDT Tuesday for Jefferson-NW Blount-
     North Sevier-Northwest Carter-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Sullivan-Washington TN.

     High Wind Warning until 2 AM EDT Tuesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Wind Advisory until 2 AM EDT Tuesday for Russell-Washington.

&&
Hazardous weather outlook, Apr 23, 2:27 PM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
327 PM EDT Mon Apr 23 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
327 PM EDT Mon Apr 23 2018 /227 PM CDT Mon Apr 23 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

High winds are expected over the mountains and adjacent foothills
today and tonight. Wind gusts of 60 mph are expected in some
locations.

Periods of heavy rain and runoff may result in localized flooding
of small creeks and streams and flood prone areas this evening and
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of heavy rain and runoff may result in localized flooding
of small creeks and streams and flood prone areas on Tuesday.

No hazardous weather is expected the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wise

When
April 23, 8:00 PM EST
Where
Wise forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

A roof was blown off a commercial building in Norton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744634.